New to the Forum, Prednisone advice

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Whyohwhy
New Member


Date Joined Aug 2008
Total Posts : 15
   Posted 8/31/2008 2:05 AM (GMT -7)   
I hope its ok I double posted. I just posted this in this UC forum. But i thought i might get some good advice here to.



Hey everyone, After lurking on theses boards for Since my diagnosis in april '07, I finally joined one!
I want to thank everyone reading this for there contributions to this wonderful web of communication we have here online. It's been a big support for me this last 16 months.
I really need some advice about prednisone.

The dreaded day has come, after 16 months and no real severe flare up since the one the cause me to get diagnosed, the asacol isn't doing the trick anymore. I'm on 400 mg x 12 for the last 4 months. Seemed to really help going from 2.4 a day to 4.8 for about 2 months, then this last flare.
I could go into more details if neccesary but I'm trying to be brief.
Bottom line is the doctor (what a surprise) wants to get me on 40 mg of prednisone. so i researched this drug a lot lately and now I'm very scared to even start this stuff. But like most What choice do I have right?
I'm trying lots of supplements now, and I quit drinking finally, and this is a big kick in the ass to finally come to terms with the fact that my life will never be the same, I cannot continue to live as if i don't have this disease. No more take the pills and act like normal, as my doctor said to do. I want to fight this thing as much as i can, as naturally as i can. but i know that may not be enough and Prednisone seems like the only answer.
Are there other answers?
Should i hold out until my symptoms get worse, not to be stubborn but to maybe allow my body more time to see if it can heal itself, especially with my more pro-active approach?

I have a million other questions and topics in regards to supplements and dieting, but this Prednisone thing is such a scary step for me, like i said, a day I feared. It's so confusing to me the last 24 hours, I just don't know what to do. Any advice would be gratefully appreciated.


P.S. WOW, I'm just realizing the amount of rambling and venting i can do on here now that I'm singed up on this board,lol. I apologize ahead of time, I'll try to keep it at a minimum.

LBJ
Veteran Member


Date Joined May 2005
Total Posts : 511
   Posted 8/31/2008 5:56 AM (GMT -7)   
This is just my opinion, but if it were me, I wouldn't wait on taking it until I got worse. No one wants to take the stuff, specially me. I do tend to put it off until nothing else is working, but I do start taking it before things get even worse. I figure its easier for it to start working before I get way too bad and then it only takes it longer to start working kwim? Hope that makes sense. I hate going on it and my doctor hates putting me on it so he at least know's how I feel. But this last flare of mine we really didn't have a choice. I had to take it so I could function until the Methotrexate kicked in and started working.
Living with Crohn's Disease since Jan./2000 but had a few years prior
I'm a true Crohnie with IBS and Arthrities too
 
Meds I have tried:  Too many to list- LOL
Meds currently on:  Prednisone 5mg every other day- I am almost off!!  YAAHH!!! :-)
                           Methotrexate injections once a week 25mg
                           Folic Acid 5mg once a week
                           Wellbutrin twice a day
                           Cipro
No Surgeries
 


LMills
Veteran Member


Date Joined Apr 2008
Total Posts : 1753
   Posted 8/31/2008 6:06 AM (GMT -7)   
Prednisone CAN be bad, but there are many of us who simply suffer from very very minor side effects like moon face and the inability to sleep some nights. Prolonged use can cause osteoporosis but thisi s why you take calcium supplements(I take chewable caltrate).
There isn't really a guarantee that it will work for you like it did for anyone else, but my personal experience has been that I feel much better and can actually function normally in comparison to what I was--a complete invalid.
Besides, if it doesn't help or you just can't stand how it personally affects you, you can always stop taking it and find an alternative with your doctor right? :)

I wouldn't hold out until it gets worse though. Actually, please don't. Exacerbating the symptoms cannot help in the long run and may force you to take other much scarier things you really don't ever want to take.

Please, don't hesitate to ask ANY questions and rant as much as you want. That's what we're here for!!

If you're looking for alternative supplements, ask away as well. The prednisone is supposed to act as an anti-inflammatory. I take that, but I also take something called bee propolis which is a NATURAL anti-inflammatory and seems to work quite well(though as I am still on the prednisone I don't know how well it works on its own yet). I also use the occasional digestive enzyme and I take the probiotic acidophilus, and am looking into other natural supplements/ingredients such as ox bile, ginger, chamomile, meadowsweet, plantain, etc. etc. etc. Just something to look into..
20 years old, Diagnosed with severe Crohn's and colitis in May of 2008.
Currently taking:
Prednisone, pentasa, alinia, bentyl, prilosec, tandem plus, and the occasional ultracet
Surgery for ectopic pregnancy(very possibly due to Crohn's inflammation) in July of 2008.
Due to start Imuran September 17 depending on blood results.


MAG102886
Veteran Member


Date Joined Jul 2008
Total Posts : 674
   Posted 8/31/2008 1:56 PM (GMT -7)   
Although I personally believe prednisone is the drug of the devil...without it I wouldnt be able to function at this point. For 3 months I was on 100MG a day.  Im currently down to 65MG, and dropping 20mg a week only because I need to have surgery before the end of Semptember (losing insurance) and I need to be off it before they will do the surgery. But anyways, there are a lot of side effects, night sweats, weight gain, "moon face", ance, mood swings..ect ect...The only thing you need to realize is that its only temporary..I need to remind myself of that everyday when I look in the mirror and cant recognize myself, its depressing really...but its not something that will last forever.
Dianogsed with Crohns at 16, 21 yrs old now.
Surgeries:1 Bowel Resection, Gallbladder Removed. Another Resection Scheduled for September.
Current Meds: Humira (weekly), 75mg Pred (tapering down 20mg a week to prepare for surgery, not looking forward to the flare that I know will come at 40mg lol) , Levbid, Nexium.


gachrons
Veteran Member


Date Joined Mar 2007
Total Posts : 4527
   Posted 8/31/2008 2:41 PM (GMT -7)   
Hi and welcome to Healing Well glad you joined us. I did pred. for about 14 months. I did have some problems as mentioned by others but it did help for awhile .I did have to eventually have a resection. Most people don't like it but sometimes it seems the quick fix. There are of course other meds like Imuran and the biologics. Hope this site helps you as it does me.I follow low residue diet it does seem to help. lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,and still alive.lol gail


Veebo
Regular Member


Date Joined Nov 2007
Total Posts : 147
   Posted 8/31/2008 2:56 PM (GMT -7)   
Hi There! Welcome. I just finished tapering off my first round of prednisone and I like you was freaking out when I first put on it. I started on 40mg as well. I was worried sick about all the side effects. Now, I was only on it for 3 months which is not a very long time compared to others but it was still long enough for me. I actually did not have any of the bad side effects from it with the exception of very slight puffiness in my face which went away when I dropped down to 10mg. I can tell you that I did everything that I could think of to avoid the side effects. I drank tons of water, avoided all salty foods no matter how much I wanted them, drank a cup of parsley tea with honey at night and made sure I stayed active. I can tell you that while I was on the higher does of prednisone I felt great and really enjoyed feeling healthy, which is something I have not felt in years. Since being off the prednisone I am not feeling fantastic and my doctor said the next step is most likely remicade. So of course I freakign out again. Over the past few weeks I started taking probiotics and I am working on starting the specific carbohydrate diet...I can say that I am seeing some definate positive effects of the probiotics so you may consider looking into that as well. I would not wait to take the prednisone though it will at least give your body a chance to calm the inflammation down and recoup. Good luck to you and I hope you are feeling better soon!
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 9:45 PM (GMT -7)
There are a total of 2,731,950 posts in 300,977 threads.
View Active Threads


Who's Online
This forum has 151137 registered members. Please welcome our newest member, Country girl2.
277 Guest(s), 2 Registered Member(s) are currently online.  Details
NewspaperLover, cilly


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer